Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 286, NWS Austin/San Antonio, TX

September 23, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 23, 2004, 5:44 PM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2004, 5:44 PM CDT (22:44 UTC)
Expired
Sep 23, 2004, 8:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 232247
FFWSAT
TXC465-240145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
544 PM CDT THU SEP 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 845 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 13 MILES EAST OF JUNO...MOVING
  SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LOMA ALTA AND COMSTOCK.

EXPECT HEAVY ALONG AND EAST OF THE DEVILS RIVER IN EASTERN VAL VERDE 
COUNTY...THE SAME AREA THAT RECEIVED HEAVY RAIN LAST NIGHT. HEAVY 
RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3027 10072 3027 10126 2969 10130 2953 10071

$$
1 follow-up statement
000 
WGUS74 KEWX 240007
FFSSAT
TXC465-240016-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
706 PM CDT THU SEP 23 2004

...THE FLASH FLOOD WARNING FOR VAL VERDE COUNTY IS CANCELLED...

THE THUNDERSTORMS AND ASSOCIATED HEAVY RAIN THAT PROMPTED THE 
WARNING HAVE DISSIPATED AND FLASH FLOODING IS NO LONGER EXPECTED.

LAT...LON 3027 10072 3027 10126 2969 10130 2953 10071

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:00 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 23, 3:00 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT THU SEP 23 2004

.DISCUSSION...
THIS AFTERNOON ALMOST ALL OF THE CONVECTION WAS OCCURRING ACROSS
THE WESTERN HALF OF THE CWFA...AS SUBSIDENCE FROM TROPICAL STORM
IVAN SUPPRESSED CONVECTION EAST OF SAN ANTONIO. THIS ACTIVITY WILL
DIMINISH TONIGHT WITH THE LOSS OF DAYTIME HEATING. THE CURRENT
TRACK OF IVAN PLACES IT OVER LEE COUNTY BY SATURDAY MORNING. THE
BRUNT OF THE CONVECTION WILL OCCUR EAST OF THE CENTER AS IT MOVES
INTO THE CWFA. THIS WILL RESULT IN THE POTENTIAL FOR HEAVY RAINFALL
ACROSS THE EAST AND SOUTHEAST COUNTIES BEGINNING FRIDAY NIGHT AND
CONTINUING INTO SUNDAY MORNING. A FLASH FLOOD WATCH MAY BE REQUIRED
FOR THESE AREAS THIS WEEKEND. MAIN STEM FLOODING MAY ALSO OCCUR THIS
WEEKEND ON THE LOWER REACHES OF THE SAN ANTONIO AND GUADALUPE RIVERS
AS WELL AS THE LAVACA/NAVIDAD RIVERS. WEAKENING TROPICAL SYSTEMS OVER
SOUTH TEXAS HAVE A HISTORY OF PRODUCING SIGNIFICANT FLOODING.

RAIN CHANCES WILL CONTINUE INTO MONDAY AS RESIDUAL TROPICAL MOISTURE
REMAINS ACROSS SOUTH TEXAS. A COLD FRONT WILL FINALLY MOVE THRU THE
CWFA MONDAY NIGHT/TUESDAY BRINGING AN END TO PCPN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  88  67  83 /  20  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  67  86  66  84 /  20  30  30  30
DEL RIO INTL AIRPORT           72  87  68  86 /  40  20  20  20
SAN ANTONIO INTL AIRPORT       71  87  69  83 /  20  30  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/03
Hazardous weather outlook, Sep 23, 2:02 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
202 PM CDT THU SEP 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
202 PM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WEATHER CONDITIONS OVER THE WEEKEND WILL DEPEND GREATLY ON THE TRACK
AND STRENGTH WHAT WILL BE THE REMNANTS OF TROPICAL STORM IVAN AS
THEY MOVE INTO SOUTH CENTRAL TEXAS. AT THIS TIME...FLASH
FLOODING AND RIVER FLOODING APPEAR TO BE A THREAT MAINLY FOR THE
SOUTHEAST COUNTIES OF THE REGION INCLUDING THE LAVACA-NAVIDAD RIVER
SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:22 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.